Cetuximab-Associated Elongation of the Eyelashes
- 116 Downloads
Eyelash trichomegaly is an uncommon drug-associated sequelae experienced during treatment with epidermal growth factor receptor (EGFR) inhibitors. Elongation of the eyelashes induced by these agents has predominantly been observed in oncology patients with either colorectal or lung cancer. It is most frequently associated with cetuximab and erlotinib; however, it has also been described in individuals treated with gefitinib or panitumumab. We describe cetuximab-associated eyelash trichomegaly in a woman with metastatic rectal carcinoma. We review the clinical presentation, adverse effects, and management of EGFR inhibitor-related eyelash trichomegaly. The long eyelashes are not a drug-limiting adverse effect and some patients consider the change to be cosmetically enhancing. Trimming the lashes with scissors can usually ameliorate local symptoms. The eyelashes often return to their original length at variable time periods after EGFR inhibitor therapy is discontinued.
KeywordsEpidermal Growth Factor Receptor Irinotecan Cetuximab Gefitinib Erlotinib
No sources of funding were used to prepare this case report. The authors have no conflicts of interest that are directly relevant to the content of this case report.
- 12.Lacouture ME, Melosky BL. Cutaneous reactions to anticancer agents targeting the epidermal growth factor receptor: a dermatology-oncology perspective. Skin Ther Lett 2007; 12 (6): 1–5Google Scholar
- 14.Deslandres M, Sibaud V, Chevreau C, et al. Cutaneous side effects associated with epidermal growth factor receptor and tyrosine kinase inhibitors [in French]. Annales Dermatologie 2008; 1: 16–24Google Scholar
- 20.Monti M, Motta S. Clinical management of cutaneous toxicity of anti-EGFR agents. Int J Biol Markers 2007; 22 Suppl. 4: S53–61Google Scholar
- 25.Drelich DA, Rose L, Ramirez M, et al. Dermatological toxicities of panitumumab in the treatment of patients with metastatic colorectal cancer (mCRC) from three clinical studies [abstract no. 14551]. JClin Oncol 2007 Jun 20; 25 (18 Suppl.): 629sGoogle Scholar
- 39.Hilton L. Skin ‘walking wounded’ of cancer tx: anticipating, treating cutaneous side effects keys to quality of life, compliance. Dermatology Times 2007 Mar 1; 28 [online]. Available from URL: (http://license.icopyright.net/user/viewFreeUse.act?fuid=NDIzMzM2Mw%3D%3D) [Accessed 2009 Jul 23]